Alert archive / Louisiana / Wind Advisories in 2019

Wind Advisory 11, NWS New Orleans, LA

December 10, 2019Saint Bernard Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this wind advisory at Dec 10, 2019, 3:39 PM CST for Saint Bernard Parish, Saint John the Baptist Parish, Louisiana. It took effect at Dec 10, 2019, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2019, 3:39 PM CST (21:39 UTC)
In effect from
Dec 10, 2019, 6:00 PM CST
Expired
Dec 11, 2019, 9:00 AM CST
In force
15 hr
Issued by
NWS New Orleans, LA

Counties Saint Bernard Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS74 KLIX 102139
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
339 PM CST Tue Dec 10 2019

LAZ040-058-060>064-066>070-MSZ080>082-110545-
/O.NEW.KLIX.WI.Y.0011.191211T0000Z-191211T1500Z/
St. Tammany-St. John The Baptist-St. Charles-Upper Jefferson-
Orleans-Upper Plaquemines-Upper St. Bernard-Lower Terrebonne-
Lower Lafourche-Lower Jefferson-Lower Plaquemines-
Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Slidell, Mandeville, Covington, Lacombe, 
Laplace, Reserve, Destrehan, Norco, Metairie, Kenner, 
East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, 
Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, 
Golden Meadow, Leeville, Buras, Pointe A La Hache, Port Sulphur, 
Boothville, Venice, Empire, Myrtle Grove, Yscloskey, 
Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, 
Ocean Springs, Moss Point, Gautier, and St. Martin
339 PM CST Tue Dec 10 2019

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
956 
WWUS74 KLIX 110340
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
940 PM CST Tue Dec 10 2019

LAZ040-058-060>064-066>070-MSZ080>082-111145-
/O.CON.KLIX.WI.Y.0011.000000T0000Z-191211T1500Z/
St. Tammany-St. John The Baptist-St. Charles-Upper Jefferson-
Orleans-Upper Plaquemines-Upper St. Bernard-Lower Terrebonne-
Lower Lafourche-Lower Jefferson-Lower Plaquemines-
Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Slidell, Mandeville, Covington, Lacombe, 
Laplace, Reserve, Destrehan, Norco, Metairie, Kenner, 
East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, 
Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, 
Golden Meadow, Leeville, Buras, Pointe A La Hache, Port Sulphur, 
Boothville, Venice, Empire, Myrtle Grove, Yscloskey, 
Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, 
Ocean Springs, Moss Point, Gautier, and St. Martin
940 PM CST Tue Dec 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY...

* WHAT...Northeast winds 20 to 25 mph with gusts up to 38 mph 
  expected.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
572 
WWUS74 KLIX 111012
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
412 AM CST Wed Dec 11 2019

LAZ040-MSZ080>082-111115-
/O.CAN.KLIX.WI.Y.0011.000000T0000Z-191211T1500Z/
St. Tammany-Hancock-Harrison-Jackson-
Including the cities of Slidell, Mandeville, Covington, Lacombe, 
Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, 
Ocean Springs, Moss Point, Gautier, and St. Martin
412 AM CST Wed Dec 11 2019

...WIND ADVISORY IS CANCELLED...

Winds have diminished to around 15 mph. It will remain breezy for
much of the day, but the threat of strong winds has diminished. 

$$

LAZ058-060>064-066>070-111500-
/O.CON.KLIX.WI.Y.0011.000000T0000Z-191211T1500Z/
St. John The Baptist-St. Charles-Upper Jefferson-Orleans-
Upper Plaquemines-Upper St. Bernard-Lower Terrebonne-
Lower Lafourche-Lower Jefferson-Lower Plaquemines-
Lower St. Bernard-
Including the cities of Laplace, Reserve, Destrehan, Norco, 
Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, 
Chalmette, Violet, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, 
Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, 
and Yscloskey
412 AM CST Wed Dec 11 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Northeast winds 20 to 25 mph with gusts up to 38 mph 
  expected.

* WHERE...Areas south of Lake Pontchartrain and near the Louisiana
  coast. 

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 3:35 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 10, 3:35 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
335 PM CST Tue Dec 10 2019

.SHORT TERM...Strong cold air advection across the tidal lakes and
sounds tonight will allow for boundary layer winds of 20 to 30 mph
with higher gusts to translate down to the surface tonight. The
strongest winds are expected along the immediate coast in
Mississippi and coastal Louisiana and across metro New Orleans to
the south of Lake Pontchartrain. A wind advisory will be issued
for these areas as wind gusts of 35 to 40 mph could occur tonight.
The main concern in wind advisory will be high profile vehicles
encountering difficult driving conditions in open areas like
bridges.

Outside of the wind threat, isentropically induced cloud cover
and showers will continue to develop across the forecast area this
evening and tonight. A gradual shifting of the main rain band
from around Baton Rouge toward the coastal counties and parishes
is expected through the night. By tomorrow morning, most of the
rain should be offshore with only scattered showers expected along
the immediate Louisiana coast. Increased dry air advection and
some weak subsidence aloft will bring mostly clear skies and dry
weather to the remainder of the forecast area during the day
tomorrow. Strong cold air advection will continue, and expect to
see temperatures well below normal in the middle to upper 50s
tomorrow.

The brief interlude from cloudy and rainy conditions will come to
an end on Thursday as a low pressure system develops in the Gulf
of Mexico. As the low forms, warm-frontal processes will become
dominant. Another isentropically forced cloud cover and rainfall
event is expected to take hold Thursday morning and persist into
Friday morning as the low tracks just offshore. The coastal waters
should be in the warm-sector to the south of the cold front, and
some thunderstorm activity will be possible offshore. Temperatures
will remain below normal on Thursday with highs only warming into
the upper 50s and lower 60s. As the low departs on Friday and
drier air begins to move in from the west, gradually clearing
skies and decreasing rain chances can be expected. Some moderation
in temperatures is also expected as a more Pacific based airmass
advects in. Highs should warm into the middle to upper 60s.

.LONG TERM...A zonal flow pattern will dominate the Gulf South in
the mid and upper levels of the atmosphere over the weekend. At
the surface, high pressure will be in control and expect to see
partly cloudy skies and dry weather through Sunday night.
Temperatures will continue to slowly modify with highs in the
upper 60s and lower forecast each day. The drier airmass should
allow for a greater diurnal range, and expect to see lows in the
40s over inland areas and the low 50s along the coast both Friday
and Saturday nights. Increased onshore flow and moisture advection
into the area Sunday night should keep temperatures warmer in the
lower to middle 50s.

Model guidance is in good agreement that another positively tilted
upper level trough axis will begin to move toward the area on
Monday and Tuesday. A deepening low over the Midwest will drive
another cold front through the region Monday into Monday night.
Conditions look somewhat favorable for a few thunderstorms to
develop in advance of the front, but the severe risk looks
limited as the strongest dynamics remain well north of the region.
Temperatures will remain warmer than average on Monday with highs
lower to middle 70s. In the wake of the front on Tuesday, colder
air moving in will push highs back below average in the upper 50s
and lower 60s.

&&

.AVIATION...MVFR to occasionally IFR conditions, mainly due to low CIGS and
occasional lower visibility in SHRA/RA are expected to continue
through the afternoon with mainly MVFR expected tonight before
improvement to VFR expected mid to late morning on Wednesday.
Northerly winds are expected to remain gusty at most airports in the
wake of the cold frontal passage through the afternoon and most
airports near the coast and tidal lakes through tonight and
Wednesday morning. 22/TD

&&

.MARINE...Strong cold air advection across the coastal waters will
easily transport down boundary layer flow of 20 to 30 knots with
higher gusts to the surface through tomorrow. A developing low
pressure system in the central Gulf will also keep winds elevated
into Thursday. This low pressure system is expected to pass
through the eastern waters Thursday night and early Friday. As a
result, small craft advisories are in effect due to rough boating
conditions through Thursday evening. The pressure gradient will
begin to relax on Friday as the low departs and high pressure
begins to build in from the west. Winds and seas should decrease
to between 10 and 15 knots as the high settles in. Seas should
also respond to these lighter winds and fall to between 2 and 4
feet.

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: Forecast Support for the City of New Orleans.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  39  56  39  59 / 100  10  10  30
BTR  41  58  39  59 / 100  10  10  30
ASD  40  58  39  61 / 100  10  10  40
MSY  46  56  47  61 / 100  10  10  40
GPT  42  56  43  60 / 100  10  10  50
PQL  42  57  41  62 /  90  10  10  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 9 AM CST Wednesday for LAZ040-058-060>064-
     066>070.

GM...Small Craft Advisory until 6 AM CST Thursday for GMZ530-532-534-
     550-552-570-572.

     Small Craft Advisory until 9 PM CST Thursday for GMZ536-538-555-
     557.

     Small Craft Advisory from 9 PM this evening to 9 PM CST Thursday
     for GMZ575-577.

MS...Wind Advisory until 9 AM CST Wednesday for MSZ080>082.

GM...Small Craft Advisory until 6 AM CST Thursday for GMZ532-534-550-
     552-570-572.

     Small Craft Advisory until 9 PM CST Thursday for GMZ538-555-557.

     Small Craft Advisory from 9 PM this evening to 9 PM CST Thursday
     for GMZ577.

&&

PG
Hazardous weather outlook, Dec 10, 1:48 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New Orleans LA
148 PM CST Tue Dec 10 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-110800-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
148 PM CST Tue Dec 10 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Brisk northerly winds in the wake of a cold front are expected to
reach 20 to 30 mph with higher gusts at times late this afternoon
and tonight near the south shore of Lake Pontchartrain, downtown
New Orleans and some other exposed areas near the immediate
coast of southeast Louisiana and Mississippi. A Wind Advisory may
be issued for portions of these areas.

Small Craft Advisories are in effect across the tidal lakes,
sounds and coastal waters. There will be potential for some gale
force wind gusts as well tonight through Wednesday evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories will remain in effect for all coastal
waters including the lakes and sounds Wednesday and Wednesday
night. The advisories will continue on the open waters Thursday
and Thursday night.

For Friday through Monday, hazardous weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:43 PM CSTMarine Dense Fog AdvisoryLIX14 hr
Dec 9, 9:06 PM CSTDense Fog AdvisoryLIXSaint Bernard14 hr
Dec 9, 9:29 PM CSTSmall Craft AdvisoryLIX72 hr

Nearby

Wind Advisories in Louisiana, 2019Wind Advisories in Mississippi, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.